Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at May 28, 2021, 3:15 PM MDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 3:15 PM MDT (21:15 UTC)
- Expired
- May 28, 2021, 3:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Riverton, WY
The radar
The Billings radar (KBLX), 185 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2757 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722
WWUS85 KRIW 282115
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
315 PM MDT Fri May 28 2021
WYZ001-282145-
Yellowstone National Park-
315 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK COUNTY UNTIL
345 PM MDT...
At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blacktail Pond, or near Mammoth, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tower Junction and Floating Island Lake around 325 PM MDT.
Other locations impacted by this storm include Roosevelt Lodge,
Indian Creek Campground, Lava Creek Campgrounds, and Pebble Creek
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4500 11077 4499 11070 4500 11003 4484 11000
4483 11091 4500 11098
TIME...MOT...LOC 2114Z 259DEG 34KT 4501 11059
$$
McDonaldWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 28, 2:46 PM MDT, 29 minutes earlier.
Area forecast discussion, May 28, 2:46 PM MDT, 29 minutes before
Area Forecast Discussion National Weather Service Riverton WY 246 PM MDT Fri May 28 2021 .SHORT TERM...(This evening through Saturday night) Issued at 120 PM MDT Fri May 28 2021 Moderate southwest flow with increased moisture and some instability is moving through western and central Wyoming this afternoon. Expecting isolated to scattered showers and thunderstorms to develop mainly east of the divide and from the Uintas toward Natrona County. With better CAPE and low level support, far northern WY into the Bighorns and northern Johnson County has the best chance for stronger storms (SPC still has a marginal risk for that area). Strong outflow winds of 40-50 mph are the most likely hazard, with some brief heavy rain and small hail also possible. The storms will be moving from WSW to ENE or W to E given the mean flow today. As the leeside surface low moves to the east this evening, winds will turn to the WNW and remain gusty through the mid evening hours. Cooler air will also move in from the northwest and help winds east of the divide become more northerly this evening. Skies should clear from west to east, although lingering moisture will keeps clouds in a west-face horseshoe shape. With the broad trough moving from ID/MT over eastern MT and WY on Saturday and a weak vorticity max following, cooler 700mb air will also remain over northern WY. Models are indicating a split forecast for tomorrow. West of the divide will have more seasonable temperatures with breezy west wind and mostly clear skies. Humidity values will become low also as dry air moves in from ID. East of the divide will stay on the cool side as a boundary sets up along the divide. Isolated showers and thunderstorms are possible from the northern Bighorn Basin to the Bighorn Mountains and Johnson County into Natrona County into the afternoon. Low clouds are expected to move into Johnson and Natrona Counties during the evening to prolong the possible of light showers. And, as the surface low continues into the plains, the northeast flow will spill over the divide into Sweetwater County Saturday evening. Looks like a couple of cool nights with some locations still getting close to freezing where we might hope for above freezing temps. .LONG TERM...(Sunday through Friday) Issued at 100 PM MDT Fri May 28 2021 Relatively diffuse west to northwest flow will continue on Sunday. Cooler easterly surface flow will keep temperatures at or below normal, while also advecting in a bit of moisture for some limited instability during the afternoon. Accordingly, isolated showers and thunderstorms are possible across most of the area Sunday. This activity does not currently look very impressive with limited instability and the best upper level dynamics exiting the area. Northwest flow sets up starting Monday, with most locations remaining dry with slightly more seasonable temperatures. Warming trend continues Tuesday through Friday as stronger ridging builds in. Certainly can't rule out isolated showers and thunderstorms, but most areas will remain dry. To note for next week is the warming temperatures - highs are likely to warm to well above normal Wednesday through Friday, with 700mb temperatures progged to be peak around +16C on Thursday across much of the area. This could bring some snowmelt concerns, but for now just something to watch. && .AVIATION...(For the 18Z TAFS through 18Z Saturday) Issued at 1125 AM MDT Fri May 28 2021 VFR conditions are anticipated for all TAF sites during the period. Winds look to be the biggest factor with some places gusting close to 30 knots this afternoon, decreasing after 02Z. Isolated showers and thunderstorms are also possible this afternoon, with the best chances near KCOD, KWRL, and KCPR. && .FIRE WEATHER... Issued AT 130 PM MDT Fri May 28 2021 Breezy to windy this afternoon and early evening with gusts 25 to 40 mph possible. Combined with humidities below 18 percent, the southern half of the forecast area has an elevated fire weather conditions through 800 PM. Isolated to scattered showers and thunderstorms are possible this afternoon into the early evening as well, mostly possible from the Uintas toward Natrona County, and east of the continental divide. Some storms may be stronger across far northern WY into the Bighorns and northern Johnson County. Strong outflow winds appear to be the primary hazard today. Following todays weather, a cool front will move through the area, turning the winds to more WNW this evening. Skies will clear from the west, though linger across central WY overnight. Saturday will be a bit cooler, especially east of the divide with north wind, while west of the divide will be breezy to windy with dry west wind. Saturday will have isolated showers and thunderstorms, mainly over Johnson and Natrona Counties. Look for continued chances of showers and thunderstorms on Sunday, with a very seasonable Monday on Memorial Day. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Myers AVIATION...Myers FIRE WEATHER...McDonald
Hazardous weather outlook, May 28, 3:41 AM MDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 341 AM MDT Fri May 28 2021 WYZ001>020-022>030-290945- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 341 AM MDT Fri May 28 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated showers and thunderstorms are possible across northern WY today due to an approaching cold front. Gusty west winds and low humidity will bring elevated fire weather concerns across southern WY this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered shower and thunderstorm activity is possible across central WY Sunday and again Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 28, 3:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
315 PM MDT Fri May 28 2021
WYZ001-282145-
Yellowstone National Park-
315 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK COUNTY UNTIL
345 PM MDT...
At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blacktail Pond, or near Mammoth, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tower Junction and Floating Island Lake around 325 PM MDT.
Other locations impacted by this storm include Roosevelt Lodge,
Indian Creek Campground, Lava Creek Campgrounds, and Pebble Creek
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4500 11077 4499 11070 4500 11003 4484 11000
4483 11091 4500 11098
TIME...MOT...LOC 2114Z 259DEG 34KT 4501 11059
McDonaldNearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.